Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 48, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2014, 7:23 AM MDT for Eddy County, Lea County, New Mexico; Andrews County, Dawson County, Gaines County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2014, 7:23 AM MDT (13:23 UTC)
- Expired
- Sep 12, 2014, 10:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Dawson County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 121 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 8:15 AM MDT | FLASH FLOOD | 15 Wsw Frankel City, TX | WATER OVER ROADWAY AT SH 176 AND COUNTY ROAD NW 5001. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 1.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
338
WGUS54 KMAF 121323
FFWMAF
NMC015-025-TXC003-115-165-121615-
/O.NEW.KMAF.FF.W.0048.140912T1323Z-140912T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 AM MDT FRI SEP 12 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN DAWSON COUNTY IN WEST TEXAS...
GAINES COUNTY IN WEST TEXAS...
WESTERN ANDREWS COUNTY IN WEST TEXAS...
LEA COUNTY IN SOUTHEAST NEW MEXICO...
SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 1015 AM MDT/1115 AM CDT/
* AT 713 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
HEAVY RAINFALL OVER THE LOWER TWO-THIRDS OF LEA COUNTY AND THE
SOUTHEASTERN HALF OF EDDY COUNTY NEW MEXICO. ADDITIONAL HEAVY
RAINFALL IS OCCURRING OVER MUCH OF GAINES COUNTY AND EXTREME
WESTERN ANDREWS COUNTY TEXAS. RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR IS LIKELY. THIS HEAVY RAINFALL WILL CAUSE FLASH
FLOODING OF DRAWS...LOW WATER CROSSINGS...POORLY DRAINED AREAS...
URBAN AREAS...AND OTHER AREAS PRONE TO HIGH WATER.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEA COUNTY
REGIONAL AIRPORT...GAINES COUNTY AIRPORT..CEDAR LAKE...FAIRVIEW...
TATUM...NADINE...MONUMENT...MCDONALD...MALJAMAR...LOVINGTON...
KNOWLES..HUMBLE CITY...HOBBS...BUCKEYE...SEMINOLE...SEAGRAVES...
PAYNE CORNER...LOOP...HIGGINBOTHAM...AND ASHMORE.
THIS INCLUDES THE LOW WATER CROSSINGS AT...
RR 1757 CROSSING SEMINOLE DRAW TRIBUTARY...
RR 181 CROSSING SEMINOLE DRAW...
RR 181 CROSSING SEMINOLE DRAW TRIBUTARY...
RR 181 CROSSING WARDSWELL DRAW...
AVE G CROSSING WARDSWELL DRAW TRIBUTARY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.
FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.
FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CALL THE NEW MEXICO
DEPARTMENT OF TRANSPORTATION AT 1 800 432 4269...OR VISIT
HTTP://NMSHTD.STATE.NM.US/ROAD-INFO.
&&
LAT...LON 3296 10306 3296 10222 3283 10212 3266 10257
3244 10293 3211 10294 3200 10343 3200 10447
3288 10380 3325 10377 3326 10305
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 5:26 AM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 12, 5:26 AM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 AM CDT Fri Sep 12 2014
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
MVFR, and some IFR, ceilings have formed over the area and are
affecting most TAF sites this morning. TSRA will be possible and
have included in all TAF sites this morning. A strong cold front
will move south through area TAF sites in the 12/15Z to 12/19Z time
frame with strong, gusty northerly winds in it's wake. Expect MVFR
ceilings and visibilities to occur behind the front due to light to
moderate rain and fog. 67
&&
.PREV DISCUSSION... /ISSUED 434 AM CDT Fri Sep 12 2014/
DISCUSSION...
The potential for flash flooding will continue today and tonight
across much of the Permian Basin, southeast New Mexico, the
Guadalupe and Davis Mountains, the Trans Pecos and the Van Horn
Highway 54 Corridor. Warm advection above a weakening surface
front across the central Permian Basin will combine with upper
level disturbances and a secondary cold front to produce numerous
showers and thunderstorms across southeast New Mexico and the
northern and central Permian Basin today. Weak steering flow
aloft and precipitable water in excess of 1.5 inches will enhance
the flash flood potential. The flash flood threat will extend
further south into the southern Permian Basin, Trans Pecos, and
Davis Mountains this afternoon and tonight as the stronger
secondary cold front pushes into the very moist air mass
in those areas. Temperatures this afternoon will actually be
falling as the secondary cold front moves through.
More stratiform rain is expected tonight across west Texas and
southeast New Mexico behind the secondary front with warm advection
and upper level divergence continuing. Although rainfall intensity
is expected to be lower tonight due to increased stability,
saturated grounds from rainfall during the day today will will
leave areas in the watch area susceptible to additional flooding.
Below to much below normal temperatures are expected Saturday
through next Monday as cool surface high pressure builds into the
region with widespread cloudiness. Precipitation chances will
remain in the forecast across portions of west Texas and
southeast New Mexico as moisture feeds northward from Mexico and
the eastern Pacific due to tropical activity. A more aggressive
northwestward push of tropical moisture is possible and will need
to be watched for possible upgrade and expansion of precipitation
chances these periods.
Beyond Monday another cold front and upper level trough will keep
the chance of showers and thunderstorms in the forecast across
most areas next Tuesday and Wednesday with near to below normal
temperatures.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 69 51 65 55 / 100 60 20 10
BIG SPRING TX 73 55 65 60 / 80 50 20 10
CARLSBAD NM 71 54 68 54 / 100 60 30 0
DRYDEN TX 93 62 72 61 / 50 60 50 40
FORT STOCKTON TX 80 55 69 59 / 80 60 40 30
GUADALUPE PASS TX 66 49 61 53 / 100 60 30 10
HOBBS NM 67 50 64 54 / 100 60 20 10
MARFA TX 77 54 65 52 / 70 70 30 30
MIDLAND INTL AIRPORT TX 70 53 66 58 / 100 50 20 10
ODESSA TX 70 52 67 57 / 100 60 20 10
WINK TX 76 54 70 56 / 100 70 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...HIGH WIND WARNING from 6 PM this evening to 6 AM MDT Saturday
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
Area...Dawson...Ector...Gaines...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Pecos...Reeves County
and Upper Trans Pecos...Upton...Van Horn and Highway 54
Corridor...Ward...Winkler.
&&
67/12
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 12, 2:58 AM MDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 358 AM CDT FRI SEP 12 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-130900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 358 AM CDT FRI SEP 12 2014 /258 AM MDT FRI SEP 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE AREAWIDE TODAY AS A STRONG COLD FRONT MOVES INTO THE REGION. GUSTY WINDS AND HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS, AND LIKELY LEAD TO AREAS OF FLOODING AND FLASH FLOODING. A FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH TONIGHT FOR CULBERSON COUNTY...THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...PERMIAN BASIN... STOCKTON PLATEAU AND DAVIS MOUNTAINS. NORTHEAST WINDS WILL INCREASE TO 35 TO 45 MPH SUSTAINED IN GUADALUPE PASS TONIGHT BEHIND THE STRONG COLD FRONT. A HIGH WIND WARNING IS IN EFFECT THERE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY OFFICIALS MAY HAVE TO DEAL WITH FLOODING OR FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 12, 6:17 AM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 AM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD SNYDER 32.71N 100.92W
09/12/2014 SCURRY TX LAW ENFORCEMENT
THE SNYDER PD REPORTED ROADS BEING BARRICADED IN SNYDER
DUE TO HIGH WATER.
&&
AKLLocal storm report, Sep 12, 6:20 AM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 AM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM FLASH FLOOD ANDREWS 32.32N 102.55W
09/12/2014 ANDREWS TX LAW ENFORCEMENT
THE ANDREWS PD REPORTED FLOODING IN ANDREWS
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:46 PM MDT | Special Weather Statement | MAF | Lea | 44 min |
| Sep 11, 11:02 PM MDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
| Sep 12, 1:19 AM MDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
| Sep 12, 9:20 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 12, 10:47 AM MDT | Flash Flood Warning | MAF | Eddy, Lea | 4 hr |
| Sep 12, 12:17 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Sep 12, 2:44 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Sep 12, 5:01 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 11, 7:22 PM MDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Sep 11, 9:20 PM MDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Sep 11, 9:32 PM MDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 11, 10:12 PM MDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 12, 12:12 AM MDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 1:37 AM MDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Sep 12, 2:42 AM MDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 3 hr |
| Sep 12, 2:53 AM MDT | High Wind Warning | MAF | 30 hr | |
| Sep 12, 3:11 AM MDT | Flash Flood Warning | MAF | Borden, Dawson, Howard, Mitchell, Scurry | 3 hr |
| Sep 12, 5:26 AM MDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 12, 5:44 AM MDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 6:10 AM MDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| Sep 12, 7:29 AM MDT | Flash Flood Warning | MAF | Dawson, Martin | 3 hr |
| Sep 12, 8:54 AM MDT | Areal Flood Advisory | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 9:44 AM MDT | River Flood Warning | MAF | Brewster | 16 hr |
| Sep 12, 9:49 AM MDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 12, 12:53 PM MDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin, Winkler | 5 hr |
| Sep 12, 1:50 PM MDT | Areal Flood Advisory | MAF | Midland | 115 min |
| Sep 12, 3:26 PM MDT | Flash Flood Warning | MAF | Brewster, Jeff Davis, Pecos, Reeves | 4 hr |
| Sep 12, 4:32 PM MDT | Special Weather Statement | MAF | Brewster | 28 min |
| Sep 12, 5:02 PM MDT | Special Weather Statement | MAF | Brewster | 28 min |
Nearby
Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.